A Danish study has found further links between paracetamol and asthma. Researchers say the drug - found in infant medicines such as Calpol - could cause changes in the body that leave children more vulnerable to inflammation and allergies.
The findings came after researchers studied 336 Danish children and found that the more acetaminophen (paracetamol) the children were given as babies, the more likely they were to develop asthma-like symptoms in early childhood.
The statistical link does not prove that paracetamol causes airway problems, said the study's senior researcher, Dr Hans Bisgaard, but should flag up a need for further research.
Dr Bisgaard, a professor of pediatrics at the University of Copenhagen in Denmark, told Reuters Health that the findings 'should encourage further research' but that it was 'too early to conclude a causal relationship'.
The study followed the children from birth up to age seven. All of their mums had asthma, which put them at increased risk for developing the condition themselves.
Nineteen per cent of the children had symptoms of asthma by the age of three, such as recurrent bouts of wheezing, breathlessness or coughing, but Dr Bisgaard found that the asthma risk went up the more often a child was given paracetamol in the first year of their life.
The research team discovered that for each doubling in the number of days a baby received the drug, there was a 28 percent increase in the risk of asthma symptoms.
Dr Bisgaard said his researchers had other background info and risk factors on the children they studied, including their rates of pneumonia and bronchitis, body weight and parents' smoking habits, but these did not seem to account for the connection.
Bisgaard said he was not advising avoiding paracetamol, but did suggest parents give it to their children only when really warranted, like in the case of a fever.
"We would like to stress," he said, "that the use of this drug indeed is beneficial in the appropriate circumstances."